Alert archive / Kansas / Tornado Warnings in 1998
Tornado Warning 31, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jun 27, 1998, 10:51 PM CDT for Marshall County, Washington County, Kansas. It was in force for 69 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1998, 10:51 PM CDT (03:51 UTC)
- Expired
- Jun 28, 1998, 12:00 AM CDT
- In force
- 69 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Marshall County, KS, Washington County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 10:55 PM CDT | Hail 1.75 | Washington, KS | |
| Jun 27, 10:55 PM CDT | Thunderstorm Wind 52 | Washington, KS | |
| Jun 27, 11:10 PM CDT | Tornado F1 | Home, KS | |
| Jun 27, 11:15 PM CDT | Hail 0.75 | Washington, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3734 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
919
WFUS1 KTOP 280352 RRA
TORTOP
KSC117-201-280500-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT SAT JUN 27 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA KS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
NORTHERN MARSHALL COUNTY IN NORTHEAST KANSAS
* UNTIL MIDNIGHT CDT
* AT 1045 PM CDT WEATHER SPOTTERS REPORTED A TORNADO 9 MILES
SOUTHWEST OF HOLLENBURG...OR ABOUT 23 MILES WEST OF MARYSVILLE...
MOVING EAST AT 30 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
WASHINGTON
HOLLENBURG
SUMMERFIELD
OKETO
HANOVER
BEATTIE
MARYSVILLE
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
DLRWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 27, 3:10 PM CDT, 7 hours 41 minutes earlier.
Area forecast discussion, Jun 27, 3:10 PM CDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 310 PM CDT SAT JUN 27 1998 ...TEMPERATURES WITH PCPN IN LATR PDS CONCERN TDA... PERSISTENCE HAS WORKED WELL THE LAST FEW DAYS SO SEE NO REASON TO ALTER STRATEGY...WILL CONT HEAT ADV INTO SUNDAY, BUT WITH FRONT POSSIBLY SLIPPING INTO NERN KS MON AFTN WILL HOLD OFF ON EXTDG HEAT ADV INTO MON. WILL ALSO CONT WITH SMALL CHC OF PCPN OVER CWA SUN NGT AND MON PER GOING FCSTS. PCPN (MCS) OVER ERN NEB/IA MAY VEER OFF COURSE AND STRAY INTO CWA SUN NGT...SLIGHTLY BETR CHC MON AFTN AS FNT MOVES CLOSER. SOME MINOR CONCERN TNGT ON PCPN CHCS WITH MONUMENTAL DEW PTS, CAPES AND VERY VERY UNSTABLE AMS OVER RGN. SOME QPF DISCNS HAVE TAIL END OF PCPN AREA ALNG KS/NE/MO BRDR REGN OVRNGT ALSO. THIS SCENARIO PSBL, HOWEVER APPEARS CAP SHOULD HOLD AND WIL CONT WITH PERSISTENCE AND DRY FCST. PER SATL LOOPS BEST CU FIELD DVLPG AGAIN OVER NEB/IA. IN ADDITION BOUNDARY OVER WRN KS STNRY AND SHUvD HOLD THIS POSTN NEXT 24 HRS NOT GIVING MUCH FORCING/CONVERGNC OVER AREA. .TOP...HEAT ADVISORY INTO SUNDAY FOR ENTIRE CWA. MA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 9:58 PM CDT | Tornado Warning | TOP | Washington | 32 min |
| Jun 27, 10:20 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 30 min |
| Jun 27, 10:32 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 43 min |
| Jun 27, 11:45 PM CDT | Tornado Warning | TOP | Marshall, Washington | 45 min |
| Jun 28, 12:40 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 65 min |
| Jun 28, 12:40 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 75 min |
Nearby
Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.